Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Shift-invariant spaces on the real line

Author: Rong-Qing Jia
Journal: Proc. Amer. Math. Soc. 125 (1997), 785-793
MSC (1991): Primary 41A25, 41A15, 46E30
MathSciNet review: 1350950
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the structure of shift-invariant spaces generated by a finite number of compactly supported functions in $L_p(\mathbb R )$ $(1\le p\le \infty )$. Based on a study of linear independence of the shifts of the generators, we characterize such shift-invariant spaces in terms of the semi-convolutions of the generators with sequences on $\mathbb Z $. Moreover, we show that such a shift-invariant space provides $L_p$-approximation order $k$ if and only if it contains all polynomials of degree less than $k$.

References [Enhancements On Off] (What's this?)

  • 1. A. Ben-Artzi and A. Ron, On the integer translates of a compactly supported function: dual bases and linear projectors, SIAM J. Math. Anal. 21 (1990), 1550-1562. MR 91j:41009
  • 2. C. de Boor and R. DeVore, Partitions of unity and approximation, Proc. Amer. Math. Soc. 93 (1985), 705-709. MR 86f:41003
  • 3. C. de Boor, R. DeVore, and A. Ron, Approximation from shift-invariant subspaces of $L_2(\mathbb R ^d)$, Trans. Amer. Math. Soc. 341 (1994), 787-806. MR 94d:41028
  • 4. -, The structure of finitely generated shift-invariant subspaces in $L_2(\mathbb R ^d)$, J. Functional Analysis 119 (1994), 37-78. MR 95g:46050
  • 5. C. de Boor and K. Höllig, Approximation order from bivariate $C^1$-cubics: a counterexample, Proc. Amer. Math. Soc. 87 (1983), 649-655. MR 84j:41014
  • 6. C. de Boor and R. Q. Jia, A sharp upper bound on the approximation order of smooth bivariate $pp$ functions, J. Approx. Theory 72 (1993), 24-33. MR 94e:41012
  • 7. R. Q. Jia, A characterization of the approximation order of translation invariant spaces, Proc. Amer. Math. Soc. 111 (1991), 61-70. MR 91d:41018
  • 8. -, The Toeplitz theorem and its applications to approximation theory and linear PDE's, Trans. Amer. Math. Soc. 347 (1995), 2585-2594. CMP 94:13
  • 9. R. Q. Jia and J. J. Lei, Approximation by multiinteger translates of functions having global support, J. Approx. Theory 72 (1993), 2-23. MR 94f:41024
  • 10. R. Q. Jia and C. A. Micchelli, On linear independence of integer translates of a finite number of functions, Research Report CS-90-10 (1990), University of Waterloo. A revised version appeared in Proc. Edinburgh Math. Soc. 36 (1992), 69-85. MR 94e:41044
  • 11. -, Using the refinement equation for the construction of pre-wavelets II: Powers of two, Curves and Surfaces (P. J. Laurent, A. Le Méhauté, and L. L. Schumaker, eds.), Academic Press, New York, 1991, pp. 209-246. MR 92c:65006
  • 12. A. Ron, Factorization theorem for univariate splines on regular grids, Israel J. Math. 70 (1990), 48-68. MR 91g:65025
  • 13. -, A characterization of the approximation order of multivariate spline spaces, Studia Math. 98 (1991), 73-90. MR 92g:41017
  • 14. M. Schechter, Principles of Functional Analysis, Academic Press, New York, 1971. MR 56:3607
  • 15. I. J. Schoenberg, Contributions to the problem of approximation of equidistant data by analytic functions, Quart. Appl. Math. 4 (1946), 45-99, 112-141. MR 8:55d
  • 16. G. Strang and G. Fix, A Fourier analysis of the finite-element variational method, Constructive Aspects of Functional Analysis (G. Geymonat, ed.), C.I.M.E. (1973), 793-840.
  • 17. K. Zhao, Global linear independence and finitely supported dual basis, SIAM J. Math. Anal. 23 (1992), 1352-1355. MR 93h:41034
  • 18. -, Approximation from locally finite-dimensional shift-invariant spaces, Proc. Amer. Math. Soc. 124 (1996), 1857-1867. MR 96h:41019

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 41A25, 41A15, 46E30

Retrieve articles in all journals with MSC (1991): 41A25, 41A15, 46E30

Additional Information

Rong-Qing Jia
Affiliation: Department of Mathematics, University of Alberta, Edmonton, Canada T6G 2G1

Keywords: Shift-invariant spaces, approximation order
Received by editor(s): April 13, 1995
Received by editor(s) in revised form: August 10, 1995
Additional Notes: The author was supported in part by NSERC Canada under Grant OGP 121336
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society